Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 64, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Jul 19, 2020, 3:38 AM CDT for Adams County, Juneau County, Wisconsin. It was in force for 37 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 19, 2020, 3:38 AM CDT (08:38 UTC)
- Expired
- Jul 19, 2020, 4:15 AM CDT
- In force
- 37 min
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Adams County, WI, Juneau County, WI
The radar
The La Crosse radar (KARX), 112 km from the middle of the area, began a volume at 08:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 19, 4:09 AM CDT | TSTM WND DMG | 4 S Brooks, WI | A FEW TREES DOWN AROUND THE TOWN OF JACKSON. TIME ESTIMATED FROM RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 31 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 8.6 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 293 J/kg
- Mixed-layer CIN
- -321 J/kg
- Mixed-layer LCL
- 1478 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 122 m²/s²
- 0-3 km storm-relative helicity
- 312 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
280
WUUS53 KARX 190838
SVRARX
WIC001-057-190915-
/O.NEW.KARX.SV.W.0064.200719T0838Z-200719T0915Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
338 AM CDT Sun Jul 19 2020
The National Weather Service in La Crosse has issued a
* Severe Thunderstorm Warning for...
Southeastern Juneau County in central Wisconsin...
Southern Adams County in central Wisconsin...
* Until 415 AM CDT.
* At 337 AM CDT, a severe thunderstorm was located 10 miles southeast
of Adams, or 11 miles southeast of Friendship, moving southeast at
50 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will remain over mainly rural areas of
southeastern Juneau and southern Adams Counties, including the
following locations... County Roads B And P, Brooks, K And L
Campground, County Roads B And K, The Town Of Quincy, Highway 23
And County G and County Roads A And B.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4364 8981 4384 9000 4395 8994 4385 8960
4364 8960
TIME...MOT...LOC 0837Z 308DEG 45KT 4382 8972
HAIL...1.00IN
WIND...60MPH
$$
DAS1 follow-up statement
312
WWUS53 KARX 190846
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
346 AM CDT Sun Jul 19 2020
WIC001-057-190915-
/O.CON.KARX.SV.W.0064.000000T0000Z-200719T0915Z/
Juneau WI-Adams WI-
346 AM CDT Sun Jul 19 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 AM CDT
FOR SOUTHEASTERN JUNEAU AND SOUTHERN ADAMS COUNTIES...
At 345 AM CDT, a severe thunderstorm was located 11 miles north of
Wisconsin Dells, moving southeast at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
County Roads B And P, Brooks, K And L Campground, County Roads B And
K, The Town Of Quincy, Highway 23 And County G, County Roads A And B,
Stand Rock Campground, Highway 23 And County B, Big Spring, Coons
Deep Lake Campground, Highway 13 And County E, Rocky Arbor State
Park, Holiday Shores Campground, Castle Rock Dam, Yukon Trails
Campground, White Creek, Highway 82 And County B, Highways 82 And 13
and Plainville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4364 8981 4384 9000 4395 8994 4385 8960
4364 8960
TIME...MOT...LOC 0845Z 304DEG 32KT 4378 8971
HAIL...1.00IN
WIND...60MPH
$$
DASWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 3:38 AM CDT, 0 minutes earlier.
Area forecast discussion, Jul 19, 3:38 AM CDT, 0 minutes before
Area Forecast Discussion National Weather Service La Crosse WI 338 AM CDT Sun Jul 19 2020 .SHORT TERM...(Today and tonight) Issued at 325 AM CDT Sun Jul 19 2020 Forecast concerns are mostly in the very short term with line of convection exiting the area early this morning. The upper air maps from 00Z had the 700mb thermal ridge across Iowa into southern Minnesota and parts of western Minnesota. Temperatures were 13.5 to 15 deg C. The 500mb low pressure system was over Montana...swinging through Ontario. The pocket of 700mb higher dewpoints was across central and northern Minnesota across and as the trough swings through, the ribbon of moisture from MN into northern WI quickly shifts east across WI through 12Z. The 850mb moisture at 00z had dewpoints 18 to 20 deg C at 00Z...progged to quickly drop sweep east, decreasing to 0 to 8 degrees for much of the area by 12Z. Water vapor satellite imagery shows the convection from the Upper Peninsula of Michigan toward southwest Wisconsin. Deep layer shear has been lagging the line, however storms have sporadically produced hail and wind damaged as they move through parts of Wisconsin. Farther southwest through the forecast area despite SBCAPE of 4000-6000 J/kg, storms have struggled to develop and have been limited by the cap. The surface front pushes to the south of the forecast area by 12Z, thus will walk out the storms. Are also seeing some convective cloud debris/cirrus from the storms in Kansas. Northwest winds and advection of drier dewpoints can be expected for the rest of today. Not as hot as Saturday, but still warm with highs in the 80s. .LONG TERM...(Monday through Saturday) Issued at 325 AM CDT Sun Jul 19 2020 The 500mb trough flattens for Monday and the next shortwave tracks across the Dakotas Tuesday. light and variable winds Monday. Look for highs to be seasonable in the 80s, with more comfortable dewpoints in the 60s. The more organized convection appear to the north of the forecast area closer to the shortwave trough. MUCAPE increase to 2000-4000J/kg ahead of the front, with the deep layer shear 30 to 45kts during peak heating, so cannot rule out isolated strong storms. Mainly dry for Wednesday behind the shortwave with surface high pressure across much of the Great Lakes. We could see a few locations with lows and dewpoints in the 50s Thursday morning. The mid-tropospheric ridge builds across the Plains Thursday. Meanwhile...surface low pressure will develop over the western High Plains. A shortwave trough is forecast to lift across the Northern Plains Friday and this should return thunderstorm chances to parts of the area for Friday and Saturday. && .AVIATION...(For the 06Z TAFS through 06Z Sunday night) Issued at 1045 PM CDT Sat Jul 18 2020 Line of storms along a cold front running from northern WI into western parts of the state. Meso models doing a bit better capturing the convection, suggesting further expansion southward along the eastward moving front (although not as widespread as to the north). Storms no longer looking like a "sure thing" for both TAF sites. Cigs: MVFR potential with any storm, otherwise VFR bkn cigs into the overnight with generally SKC/SCT conditions through Sunday. WX/vsby: VCTS looking more appropriate for KRST now with expected less coverage. Chances higher for KLSE, but could also be missed. Will hold onto the brief TEMPO for KLSE now, amend if necessary. Winds: South will swing to the northwest with passage of front tonight, roughly in the 06-09z time frame. Strong wind gusts with any storm not looking as likely at this time with stabilizing of the near sfc layer. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. IA...None. && SHORT TERM...Zapotocny LONG TERM...Zapotocny AVIATION...Rieck
Hazardous weather outlook, Jul 18, 8:01 PM CDT, 7 hours 37 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 801 PM CDT Sat Jul 18 2020 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-191000- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland-Grant- 801 PM CDT Sat Jul 18 2020 This Hazardous Weather Outlook is for portions of southeast Minnesota...northeast Iowa and southwest into central Wisconsin. .DAY ONE...Tonight Scattered thunderstorms tonight. A few could be severe with the higher risk across Wisconsin. Large hail, strong winds and locally heavy rain are all possible. .DAYS TWO THROUGH SEVEN...Sunday through Friday On and off storm chances will continue into next week. At this time, it's too early to determine if organized severe weather will occur. .SPOTTER INFORMATION STATEMENT... Local spotter groups could be needed tonight. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. Rieck
In the hours before
Special weather statement, Jul 19, 12:25 AM CDT, 3 hours 13 minutes before
Special Weather Statement National Weather Service La Crosse WI 1225 AM CDT Sun Jul 19 2020 WIZ017-029-190645- Taylor-Clark- Including the cities of Medford and Neillsville 1225 AM CDT Sun Jul 19 2020 ...Strong Storms Across Parts Of North-Central Wisconsin... Thunderstorms will roll eastward across portions of north- central Wisconsin through 2 am. The stronger storms will be capable of wind gusts up to 40 mph, dime size hail and locally heavy downpours. Take shelter when storms approach your location. Rieck
Local storm report, Jul 19, 1:59 AM CDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
159 AM CDT SUN JUL 19 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1257 AM TSTM WND DMG 3 S OSSEO 44.54N 91.23W
07/19/2020 TREMPEALEAU WI PUBLIC
DELAYED REPORT. TREE DAMAGE AT HWY 53 AND
BROWN ROAD. SPORADIC TREE DAMAGE ELEVA TO
STRUM TO SOUTH OF OSSEO. TIME ESTIMATED
BASED ON RADAR.
&&
CZSpecial weather statement, Jul 19, 3:15 AM CDT, 23 minutes before
Special Weather Statement
National Weather Service La Crosse WI
315 AM CDT Sun Jul 19 2020
WIZ042>044-190915-
Juneau-Adams-Monroe-
315 AM CDT Sun Jul 19 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN JUNEAU...ADAMS
AND SOUTHEASTERN MONROE COUNTIES...
At 314 AM CDT, radar indicated strong thunderstorms were located
along a line extending from 7 miles south of New Rome to New Lisbon
to 11 miles northwest of Hillsboro. Movement was east at 30 mph.
Winds in excess of 40 mph and pea size hail are possible with these
storms.
Locations impacted include...
Mauston, Friendship, New Lisbon, Adams, Elroy, Wonewoc, Dellwood,
Glendale, Lemonweir, Big Flats, Lindina, Lyndon Station, Colburn,
Union Center, I 90 94 Exit 78, Johnson Hill and Big Spring.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4364 9031 4373 9031 4373 9050 4386 9018
4425 8977 4424 8960 4364 8960
TIME...MOT...LOC 0814Z 284DEG 25KT 4413 8985 4387 9019 4373 9054
DASThe office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 19, 12:36 AM CDT | Severe Thunderstorm Warning | ARX | Clark | 40 min |
| Jul 19, 1:22 AM CDT | Severe Thunderstorm Warning | ARX | Clark | 23 min |
| Jul 19, 2:11 AM CDT | Severe Thunderstorm Warning | ARX | Jackson | 34 min |
| Jul 19, 2:19 AM CDT | Severe Thunderstorm Warning | ARX | Jackson | 26 min |
| Jul 19, 3:15 AM CDT | Special Weather Statement | ARX | Adams | 60 min |
| Jul 19, 3:23 AM CDT | Severe Thunderstorm Warning | ARX | Adams | 37 min |
| Jul 19, 4:13 AM CDT | Severe Thunderstorm Warning | ARX | Adams | 17 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.